As with all narcotics, when an individual uses heroin, they run the risk of overdose. A heroin overdose occurs when users take too much of the substance. In turn, this causes a shutdown of normal body function. Heroin is a very dangerous drug that is responsible for many deaths. The lethal range of heroin is from 200 to 500 mg, but habitual users can survive doses of over 1800mg.

Heroin Overdose Statistics

Woman thinks about the possibility of a heroin overdoseA very common misconception is in how easy it is to overdose on heroin. Many believe that it’s simple to overdose on heroin by itself. However, the fact is that an individual who has a heroin addiction and uses habitually is unlikely to overdose by accident. The user generally knows and manages the amounts that he or she takes. The majority of overdoses involving heroin usually happen when the opiate has been mixed with sedatives or alcohol.

According to the National Institute on Drug Abuse (NIDA), heroin overdose death rates have substantially increased since 2001. In fact, from 2001 to 2014, there was a six-fold increase in the number of people dying from heroin overdose in the United States. As reported by the Substance Abuse and Mental Health Services Administration, over 586,000 Americans had a substance abuse disorder centered around heroin in 2014.

The Centers for Disease Control and Prevention, National Center for Health Statistics, National Vital Statistics reported that drug overdose is the leading cause of accidental death in the country. There were over 47,000 deaths from drug overdose in the U.S. during 2014. Over one-fifth of these were a result of heroin. Nearly 10,600 people died of heroin overdose that year, with more males dying than females. This number of deaths is a substantial increase from the approximately 8,200 people who died in 2013 of the same cause.

Heroin Overdose Facts

When a heroin overdose is sparked by heroin use alone, it generally happens during a relapse. Users will sometimes go back to an old dose that they no longer have the tolerance to handle. When someone suffers from a heroin overdose, it’s because the effects of the opiate are amplified. Heroin is a pain killer derived from morphine. Its most basic job is to attack opioid receptors in the brain, resulting in a flood of endorphins. But what causes heroin to be potentially deadly is its effect on the respiratory system. Opiates slow breathing, and when an opiate overdose occurs, breathing slow to an almost nonexistent rate. Sometimes it even stops completely. So essentially, when someone dies of a heroin overdose, he or she suffocates under the weight of his or her own chest. At this point, the user is generally too numb from the pain killer to recognize that he or she suffocating. The basic symptoms of a heroin overdose are unconsciousness and bluish skin from lack of oxygen. If someone you know is experiencing a suspected heroin overdose, dial 911 immediately.

Help for Heroin Addiction

While it may sound obvious, the best way to avoid a heroin overdose is to stop doing heroin. At The Hills Treatment Center, we know this is much easier said than done. We have the resources to help you get your life back and begin the path to recovery. For more information about our heroin addiction rehab program and to verify your insurance, call 866-323-4665 today.